Alabama, 2014

Hail in Alabama, October 6, 2014

October 6, 2014 · NWS BMX · 4 events in 3 counties and zones

A strong upper level jet stream carved out a large scale upper trough over eastern United States. Cold upper level temperatures produced steep lapse rates across north Alabama.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

A strong upper level jet stream carved out a large scale upper trough over eastern United States. Cold upper level temperatures produced steep lapse rates across north Alabama. A short wave trough approached northwest Alabama during the afternoon hours and triggered severe storms with large hail across portions of west-central Alabama.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Oct 6, 1:49 PM CST, 1 hour 11 minutes earlier.

Area forecast discussion, Oct 6, 1:49 PM CST, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
249 PM CDT MON OCT 6 2014

.DISCUSSION...

GUSTY SOUTHERLY WINDS HAVE BROUGHT INCREASED MOISTURE BACK TO
CENTRAL ALABAMA THIS AFTERNOON...WITH DEWPOINTS NOW AT 60 DEGREES
ACROSS THE NORTHWEST. THE OUTFLOW BOUNDARY MENTIONED IN THE
EARLIER DISCUSSION...A RESULT OF CONVECTION ACROSS MISSISSIPPI
THIS MORNING...CROSSED THE I-20 CORRIDOR AND A COUPLE THUNDERSTORMS
DEVELOPED AND PUSHED NORTHEASTWARD. STILL LOOKING BACK TO THE
NORTHWEST FOR DEVELOPMENT ASSOCIATED WITH A STRONG SHORTWAVE
ROTATING AROUND THE BASE OF THE LARGER TROUGH OVER MUCH OF THE
EASTERN CONUS.

INSTABILITY WITHIN THE AIRMASS TO THE NORTH AND WEST IS BECOMING
INCREASINGLY UNSTABLE...WITH CAPE VALUES NOW OVER 1000 J/KG. THIS
IS ALSO THE AREA OF BEST MOISTURE TRANSPORT AND FORCING ASSOCIATED
WITH THE SHORT WAVE. AS OF 1930Z...SEEING SHOWER DEVELOPMENT
ACROSS NORTH MISSISSIPPI AND NORTHWEST ALABAMA INCREASE AND PUSH
TO THE NORTHEAST. FORCING IS NOT QUITE AS GOOD THIS AFTERNOON AND
EVENING ACROSS THE AREA...WITH LOW LEVEL JET TO OUR NORTH AND
UPPER LEVEL JET NOT NOSING INTO THE AREA UNTIL TONIGHT.
HOWEVER...INSTABILITY AND SHEAR VALUES ARE HIGH ENOUGH TO MAINTAIN
THUNDERSTORM UPDRAFTS AND A LOW CONFIDENCE MENTION OF SEVERE IN
THE HWO FOR THROUGH THIS EVENING.

THE STORM ACROSS EAST CENTRAL ALABAMA THIS AFTERNOON WAS NOT A
NECESSARILY TALL STORM BUT IT DID PRODUCE SMALL HAIL. EXPECT ANY
THUNDERSTORM THAT DOES DEVELOP WILL POSE A HAIL THREAT. NEAR TERM
GUIDANCE REMAINS INCONSISTENT IN HANDLING THE IMPULSES ROTATING
AROUND THE TROUGH AND WHICH ONES PRODUCE ORGANIZED CONVECTION
ACROSS CENTRAL ALABAMA. THEY DO GENERALLY SHOW SCATTERED STORMS
TONIGHT...WITH A MORE ORGANIZED LINE OF STORMS MOVING INTO
LOCATIONS NORTH OF I-20 LATER TONIGHT AND EARLY TUESDAY MORNING.
WILL MAINTAIN HIGH POPS FOR THOSE PERIODS. A WEAK FRONT FINALLY
PUSHES INTO THE AREA TUESDAY NIGHT OR WEDNESDAY AS THE MAIN TROUGH
EJECTS TO THE EAST. THIS SHOULD LEAD TO A COUPLE DRY PERIODS
AROUND MID WEEK.

14
&&

.AVIATION...
18Z TAF DISCUSSION.

LOOK FOR VFR CONDITIONS THROUGH 00Z EXCEPT NEAR CONVECTIVE AREAS.
CHANCE FOR THUNDERSTORM DEVELOPMENT ALONG THE I-20 CORRIDOR
REMAINS AROUND 30 PERCENT THIS AFTERNOON WITH UPPER TROUGH PASSING
NEARBY. BETTER CHANCES OF SEEING SOME THUNDERSTORMS AS WE APPROACH
THE EARLY EVENING SO INCLUDED VCTS FOR THE EVENING HOURS AS STORMS
DEVELOP TO THE NORTH AND MOVE SOUTH. WINDS FROM THE SOUTH-
SOUTHWEST. STILL NOT EXPECTING ANYTHING SIGNIFICANT NEAR MGM AND
TOI AT THIS TIME.

NOTE...THE NATIONAL WEATHER SERVICE WILL BEGIN ISSUING SEASONAL
TERMINAL FORECASTS FOR THE TALLADEGA MUNICIPAL AIRPORT (KASN) IN
TALLADEGA...ALABAMA. THE FORECAST WILL BEGIN OCTOBER 5TH AT 00Z
AND LAST THROUGH AT LEAST THE 23RD OF OCTOBER.

88

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     57  81  60  83  56 /  70  60  30  10  10
ANNISTON    60  81  62  84  59 /  60  40  30  10  10
BIRMINGHAM  63  82  65  83  61 /  60  40  30  10  10
TUSCALOOSA  61  85  64  85  60 /  60  30  30  10  10
CALERA      61  83  63  84  60 /  50  30  20  10  10
AUBURN      60  81  64  84  63 /  30  10  10  10  10
MONTGOMERY  60  86  61  86  60 /  30  10  10  10  10
TROY        58  84  60  85  59 /  20  10  10  10  10

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Oct 6, 11:39 AM CST, 3 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1239 PM CDT MON OCT 6 2014

ALZ011>015-017>050-071745-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
1239 PM CDT MON OCT 6 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

AN ISOLATED SEVERE STORM WILL BE POSSIBLE ACROSS THE FAR NORTHWEST
PORTIONS OF CENTRAL ALABAMA THIS AFTERNOON AND EVENING FROM
AROUND 2 PM TO 8 PM AS A DISTURBANCE MOVES ACROSS THE TENNESSEE
VALLEY. THE MAIN THREAT AREA WILL BE ALONG AND NORTH OF A LINE
FROM VERNON TO CORDOVA. THE MAIN THREATS WILL BE DAMAGING
STRAIGHT LINE WINDS OF 60 MPH OR GREATER AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE
NEEDED ACROSS THE NORTHWEST THIS AFTERNOON AND EVENING.

In the hours before

Special weather statement, Oct 6, 2:07 PM CST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
307 PM CDT MON OCT 6 2014

ALZ011-062045-
MARION AL-
307 PM CDT MON OCT 6 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MARION COUNTY UNTIL 345
PM CDT...

AT 306 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM 5 MILES WEST OF WESTON...OR 8 MILES WEST OF HAMILTON...
MOVING NORTHEAST AT 20 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  HAMILTON...
  WESTON...
  HACKLEBURG...
  BRINN...
  SHOTTSVILLE...

&&

LAT...LON 3431 8787 3432 8768 3430 8763 3425 8764
      3405 8798 3406 8820 3406 8821 3433 8817
TIME...MOT...LOC 2007Z 238DEG 15KT 3418 8811
Special weather statement, Oct 6, 2:41 PM CST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
341 PM CDT MON OCT 6 2014

ALZ011-014-062130-
MARION AL-WINSTON AL-
341 PM CDT MON OCT 6 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WINSTON AND
NORTHEASTERN MARION COUNTIES UNTIL 430 PM CDT...

AT 338 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR HACKLEBURG...OR 10 MILES NORTHEAST OF HAMILTON...
MOVING EAST AT 35 MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  HALEYVILLE...
  NEEDMORE...
  BRUSHY LAKE...
  TESSNER...
  BEAR CREEK...

&&

LAT...LON 3430 8726 3416 8783 3429 8792 3432 8785
TIME...MOT...LOC 2041Z 248DEG 29KT 3424 8781

The radar

The Columbus AFB radar (KGWX), 74 km away, was scanning. The volume nearest the first event began at 20:59 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Winston

When
October 6, 3:00 PM CST to 3:05 PM CST
Where
Winston County, 0.99 mi W of Haleyville
Measured
1.75 in hail
Reported by
COOP Observer
Coordinates
34.232, -87.637

Hail up to the size of golf balls reported on Albert Avenue in Haleyville.

Hail, Winston

When
October 6, 3:52 PM CST to 3:54 PM CST
Where
Winston County, Addison
Measured
1 in hail
Reported by
Public
Coordinates
34.200, -87.180

Hail up to the size of quarters reported in the city of Addison.

Hail, Walker

When
October 6, 3:53 PM CST to 3:55 PM CST
Where
Walker County, 6.67 mi NNE of Saragossa
Measured
1 in hail
Reported by
Public
Coordinates
33.989, -87.356

Hail up to the size of quarters reported along Highway 195 just south of the Winston county line.

Hail, Marion

When
October 6, 8:22 PM CST to 8:24 PM CST
Where
Marion County, 0.57 mi W of Hackleburg
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
34.270, -87.830

Hail up to the size of a quarter reported in the town of Hackleburg.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2014Every state in 2014This day in weather historyWarnings in Alabama, October 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 544834, 544839, 544836, 544841.